# SDR CA150311009

- Difficulty date: February 5, 2015
- Submitted: August 5, 2015
- Operation: General aviation
- Make and model: Cessna 172P
- Aircraft time: 1,414 hours
- Engine: Lyc O360A4M
- System (JASC): 7160 · Engine Air Intake System
- Part: Air Box
- Part number: 17289011
- Condition: Damaged
- Location: Engine
- Part time: 923 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E

## Discrepancy

(CAN) AFTER LANDING AND DURING THE 3RD START OF THE DAY THE ACFT EXPERIENCED AN ENGINE FIRE, DURING THE MAINTENANCE INVESTIGATION IT WAS DETERMINED THAT THE FIRE STARTED IN THE CARBURETOR HEAT BOX THAT WAS INSTALLED.  STC SA4428SW (INSTALLATION OF ENGINE IN ACFT.  THIS STC THE AIRBOX ASSY HAS 2 ENLARGED HOLES IN THE BOTTOM OF THE BOX TO HELP DISSIPATE EXCESS FUEL AND FUMES FROM THE CARBURETOR DURING ENGINE START UP.  ACCORDING TO THE PILOT IN COMMAND THE FOLLOWING HAPPENED: START ATTEMPT NR 1, DID NOT PRIME OR FLUCTUATE THROTTLE, TURNED ENGINE OVER FOR ABOUT 10 SECONDS, NO FIRING OF COUGHING.  "START ATTEMPT, NR 2 PRIMED ENGINE ONCE AND TURNED OVER FOR ABOUT 10 SECONDS AND THEN STARTED PLAYING WITH THROTTLE FOR ANOTHER 5 SECONDS.  AT WHICH POINT THERE WAS SMOKE AND FIRE, DID THE ENGINE FIRE ON START UP PROCEDURE, NO START.  THE PILOT THEN SPRAYED THE BASE OF THE FIRE USING ABOUT HALF THE EXTINGUISHER, FLAMES WOULD RE-IGNITE.  SO HE LEANED ON THE TAIL OF THE ACFT AND SPUN IT TO POINT WITH THE WIND.  THEN EXPELLED THE REST OF THE EXTINGUISHER IN THE COWLING AND ON THE INTAKE FILTER.  THE FIRE WAS SUCCESSFULLY EXTINGUISHED AT THAT POINT.  THE CARBURETOR WAS REMOVED AND SENT FOR O/H AND INVESTIGATION WITH NO FAULTS FOUND.  EVEN THOUGH THEY ENLARGED THE HOLES IN THE AIRBOX ASSY.  THERE HAVE BEEN A FEW INCIDENTS OF AIRBOX ASSY FIRES DURING ENGINE START UP OF THEIR STC ENGINES DUE TO OVER PRIMING.
